Q:Our son Ian died last year. He was 35, mentally handicapped and had epilepsy. He lived with us at home. He used to take Epilim, Tegretol and folic acid every day. Last year he was prescribed Lamictal. At first he was given one 50 mg tablet per
A:We're so sorry to hear your sad story. We're surprised that your doctor did not fill you in on the (admittedly rare) potential of this and other epileptic drugs to cause liver failure and death. In the case of Lamictal (lamotrigine), Wellcome Medical Division, which manufactures the drug, states in the Datasheet Compendium: "During clinical trials in over 4,000 patients receiving multiple antiepileptic therapy including lamotrigine, there have been, rarely, deaths following rapidly progressive illnesses with status epilepticus [continuous seizures without recovery of consciousness between attacks], multi organ dysfunction and disseminated intravascular coagulation (DIC). The contribution of lamotrigine to these events remains to be established.
"Hepatic injury as the initiating event cannot be excluded in one case. It is recommended that the physician closely monitor (including hepatic, renal and clotting parameters) patients who accutely develop any combination of unexplained rash, fever, flu like symptoms, drowsiness or worsening of seizure control, especially within the first month of starting treatment with lamotrigine."
You should also note that liver damage has also (rarely) been linked with sodium valproate (Epilim), particularly in children and those with mental retardation, and these drugs become more dangerous if used together. The possibility is increased if more than one epileptic drug is used. Your doctors were terribly remiss in not discussing this possibility with you; although you don't mention it, they should have been constantly monitoring Ian's liver, kidneys and blood for any possible changes and, at very least, read out to you all the possible warnings on Lamictal and other epileptic drugs that are plainly there for any doctor to see. Although it won't bring Ian back, you may wish to consult a solicitor to see if your doctor was guilty of negligence in not informing you of the risks of the drugs and their use in combination.